Chemotherapy and steroids are two widely used treatment options for people living with breast cancer. While chemotherapy works to stop the growth of cancer cells, steroids help with managing chemotherapy side effects. People who have recently finished chemotherapy or are tapering off steroid treatment sometimes experience physical and emotional symptoms as their bodies adjust to no longer having higher levels of those medications in their system.
One MyBCTeam member asked if your body goes through a withdrawal after chemotherapy and/or steroid therapy: “I finished chemo two weeks ago, and I expected the side effects to gradually taper off or go away altogether. I’m noticing that I have some fluid retention, which is new, and I have periods where the skin around my eyes and face feels almost tight. I’m wondering if it’s my body detoxing from the chemo and/or steroids.”
Read on to learn about different ways that stopping chemotherapy and steroids can affect your body, what to expect when stopping these drugs, and why it’s important to discuss your withdrawal symptoms with your health care provider.
As with many medications, your body can react in many different ways to discontinuing breast cancer treatment drugs. These changes are called withdrawal symptoms. In particular, abruptly discontinuing steroids after long-term use can cause withdrawal symptoms.
Although chemotherapy drugs can effectively stop or slow the growth of cancer cells, some can cause an array of side effects. Some of them may remain after you complete the treatment as withdrawal effects. However, stopping chemotherapy doesn’t typically cause withdrawal symptoms.
Some of the late side effects of chemotherapy that may feel like withdrawal symptoms include:
A MyBCTeam member shared their experiences with late side effects of chemotherapy: “I finished chemo a month ago and have had water retention. I’m hoping that any day now it goes away. Food never tasted different to me, but I notice every now and then that I get that ‘chemo taste’ — the same taste I’d get when my infusions began.”
Because of their anti-inflammatory and immune system-suppressing effects, steroids are frequently used to treat a wide range of health conditions, including lupus, rheumatoid arthritis, inflammatory bowel disease, and asthma. In cancer, corticosteroids — a type of steroid — are used widely to prevent and treat side effects of chemotherapy, such as nausea, vomiting, and fatigue. Dexamethasone, a type of corticosteroid with a powerful anti-inflammatory effect, is often used in treatment of people with breast cancer.
While steroids are effective in treating some common side effects of chemotherapy, taking high doses of steroids over a long period of time can lead to serious adverse effects of their own and result in adrenal suppression. The adrenal glands are small organs that sit above the kidneys and produce a hormone called cortisol. The body uses cortisol to control blood pressure, metabolism (how the body changes food into energy), and how the body responds to stress. When your body is treated with corticosteroids for a few weeks, your adrenal glands can respond by not making as much cortisol. If you suddenly stop taking corticosteroids, your adrenal glands can’t immediately go back to producing enough cortisol. This is called adrenal insufficiency and can lead to steroid withdrawal syndrome.
Discontinuing steroid use can cause a variety of physical and emotional withdrawal symptoms. Some of the most common steroid withdrawal symptoms include:
A MyBCTeam member shared their experiences with steroid therapy withdrawal symptoms: “I had a lot of steroids this year and side effects long after I stopped them. My entire face and neck was red and hot like a sunburn combined with a hot flash. It gradually went away. My doctor later told me it was definitely the steroids.”
To minimize the symptoms of steroid withdrawal, health experts recommend that you taper down your medications. Your doctor will advise you on the appropriate schedules to gradually reduce the doses. In general, the longer you took steroids and the higher the doses, the more likely you are to experience withdrawal symptoms. In some cases, your doctor may have you switch to a less potent corticosteroid before you come off of steroids completely. Be sure to check with your doctor before you stop taking them.
In addition to having physical withdrawal symptoms, some people may feel anxious or overwhelmed during the withdrawal process. If you’re experiencing emotional symptoms, it’s important to talk to your doctor, who can provide appropriate medical advice. They may recommend counseling or support groups to help you through the transition.
It’s important to communicate with your breast cancer care team about all symptoms and side effects as you transition after chemotherapy and steroid treatment. They understand your individual condition and specific treatments you’ve received and can help you adjust to the end of these treatment regimens.
On MyBCTeam — the social network for people with breast cancer and their loved ones — more than 64,000 members come together to ask questions, give advice, and share their stories with others who understand life with breast cancer.
Have you experienced withdrawal symptoms after chemotherapy and steroid treatment? What advice do you have for others facing similar situations? Share your experiences in the comments below, or start a conversation by posting on your Activities page.